FDA NOTE TO CORRESPONDENTS
For Immediate Release: Aug. 4, 2009 Media Inquiries: Office of Public Affairs, 301-796-4540 Consumer Inquiries: 888-INFO-FDA
FDA: Cancer Warnings Required for TNF Blockers
The U.S. Food and Drug Administration is requiring stronger warnings in the prescribing information for a class of drugs known as TNF blockers. The warnings, which include an updated boxed warning, highlight the increased risk of cancer in children and adolescents who receive these drugs to treat juvenile rheumatoid arthritis, the inflammatory bowel disorder, Crohn’s disease, and other inflammatory diseases. In addition, the FDA is working with manufacturers to explore new ways to further define the risk of cancer in children and adolescents who use these drugs. TNF blockers target and neutralize tumor necrosis factor-alpha (TNF-α), a protein that, when overproduced in the body due to chronic inflammatory diseases, can cause inflammation and damage to bones, cartilage and tissue. The drugs in this class include Remicade (infliximab), Enbrel (etancercept), Humira (adalimumab),Cimzia (certolizumab pegol) and Simponi (golimumab). Today’s action is based on the completion of an investigation first announced by the FDA in June 2008. An analysis of U.S. reports of cancer in children and adolescents treated with TNF-blockers showed an increased risk of cancer, occurring after 30 months of treatment on average. About half of the cancers were lymphomas, a type of cancer involving cells of the immune system. Some of the reported cancers were fatal. Additional required updates to the prescribing information include incorporation of reports of psoriasis associated with the use of TNF blockers.
Serious Fungal Infections with Humira, Cimzia, Enbrel and Remicade
The manufacturers of Humira (adalimumab), Cimzia (certolizumab pegol), Enbrel (etanercept), and Remicade (infliximab) must strengthen warnings about the risk of developing opportunistic fungal infections from these drugs. These infections have been fatal in some patients.
Humira, Cimzia, Enbrel, and Remicade are tumor necrosis factor alpha blockers (TNF blocker) which suppress the immune system. These drugs are approved to treat one or more of several diseases, including juvenile idiopathic arthritis, rheumatoid arthritis, psoriatic arthritis, plaque psoriasis, Crohn’s disease, and ankylosing spondylitis. The labeling for these drugs already includes warnings about the risk of serious infections, including fungal infections. But based on reports reviewed by FDA, cases of histoplasmosis and other invasive fungal infections have not been recognized consistently, and that has delayed antifungal treatment and led to death in some patients. Healthcare providers should be alert to the risk of invasive fungal infections in patients being treated with TNF blockers, especially those who live or have traveled in areas where mycoses are endemic (e.g., the Ohio River and Mississippi RiverValleys). Patients who develop a fungal infection should stop TNF blocker therapy. They may be able to restart treatment after recovering from the infection, and after the benefits and risks of further treatment are evaluated. This evaluation is especially important for patients who live in areas where mycoses are commonly found. Additional Information:
FDA MedWatch Safety Alert. Tumor necrosis factor-alpha blockers (TNF blockers), Cimzia (certolizumab pegol), Enbrel (etanercept), Humira (adalimumab), and Remicade (infliximab). September 4, 2008.
FDA ALERT [9/4/2008]:
FDA is notifying healthcare professionals that histoplasmosis and other invasive fungal infections are not consistently recognized in patients taking tumor necrosis factor-α blockers (TNF blockers), Cimzia (certolizumab pegol), Enbrel (etanercept), Humira (adalimumab), and Remicade (infliximab). This has resulted in delays in appropriate treatment, sometimes resulting in death. FDA has received reports of patients developing pulmonary and disseminated histoplasmosis, coccidioidomycosis, blastomycosis and other opportunistic infections while taking TNF blockers. In some patients, the diagnosis of histoplasmosis was initially unrecognized and antifungal treatment was delayed. Some of these patients died from histoplasmosis. There were also deaths in patients with coccidioidomycosis and blastomycosis. For patients taking TNF blockers who present with signs and symptoms of possible systemic fungal infection, such as fever, malaise, weight loss, sweats, cough, dypsnea, and/or pulmonary infiltrates, or other serious systemic illness with or without concomitant shock, healthcare professionals should ascertain if patients live in or have traveled to areas of endemic mycoses. For patients at risk of histoplasmosis and other invasive fungal infections, clinicians should consider empiric antifungal treatment until the pathogen(s) are identified. Consultation with an infectious diseases specialist should be sought when feasible. As with any serious infection, consider stopping the TNF blocker until the infection has been diagnosed and adequately treated. FDA will require the makers of the tumor necrosis factor-α blockers (TNF blockers) to further highlight the information about the risk of invasive fungal infections, such as histoplasmosis, in the Boxed Warning and Warnings sections of the drugs’ prescribing information and the Medication Guide for patients. FDA will also require that the makers of the TNF blockers educate prescribers about this risk.
IMPORTANT DRUG WARNING ON ENBREL
SUBJECT: Tuberculosis and Infections with Enbrel® (etanercept) March 14, 2008 Dear Health Care Professional: Amgen Inc. and Wyeth Pharmaceuticals have added a BOXED WARNING to the ENBREL US Prescribing Information (US PI) to further strengthen and clarify information regarding the risk of infections, including tuberculosis (TB) in patients taking ENBREL; namely the new recommendation to screen for latent tuberculosis infection before beginning Enbrel. The complete BOXED WARNING is as follows: WARNING RISK OF INFECTIONS Infections, including serious infections leading to hospitalization or death, have been observed in patients treated with ENBREL® (see WARNINGS and ADVERSE REACTIONS). Infections have included bacterial sepsis and tuberculosis. Patients should be educated about the symptoms of infection and closely monitored for signs and symptoms of infection during and after treatment with ENBREL®. Patients who develop an infection should be evaluated for appropriate antimicrobial treatment and, in patients who develop a serious infection, ENBREL® should be discontinued. Tuberculosis (frequently disseminated or extrapulmonary at clinical presentation) has been observed in patients receiving TNF-blocking agents, including ENBREL®. Tuberculosis may be due to reactivation of latent tuberculosis infection or to new infection. Data from clinical trials and preclinical studies suggest that the risk of reactivation of latent tuberculosis infection is lower with ENBREL® than with TNF-blocking monoclonal antibodies. Nonetheless, postmarketing cases of tuberculosis reactivation have been reported for TNF blockers, including ENBREL®. Patients should be evaluated for tuberculosis risk factors and be tested for latent tuberculosis infection prior to initiating ENBREL® and during treatment. Treatment of latent tuberculosis infection should be initiated prior to therapy with ENBREL®. Treatment of latent tuberculosis in patients with a reactive tuberculin test reduces the risk of tuberculosis reactivation in patients receiving TNF blockers. Some patients who tested negative for latent tuberculosis prior to receiving ENBREL® have developed active tuberculosis. Physicians should monitor patients receiving ENBREL® for signs and symptoms of active tuberculosis, including patients who tested negative for latent tuberculosis infection. The ADVERSE REACTIONS: Infections section of the US PI has also been updated to include the following information: “In global clinical studies of 20,070 patients (28,308 patient-years of therapy), tuberculosis was observed in approximately 0.01% of patients. In 15,438 patients (23,524 patient-years of therapy) from clinical studies in the US and Canada, tuberculosis was observed in approximately 0.007% of patients. These studies include reports of pulmonary and extra-pulmonary tuberculosis (see WARNINGS).” The ENBREL Patient Package Insert (PPI) is being converted to a Medication Guide. The Medication Guide is designed to provide important patient safety information and increase the awareness about the proper use of ENBREL. The Medication Guide will be distributed when a prescription for ENBREL is dispensed in the US. A copy of the revised US PI is enclosed. Following approval by the FDA the Medication Guide will be available on Enbrel.com. We encourage you to review the full prescribing information and discuss the safety information with your patients. To report adverse patient experiences or request further safety information on ENBREL, please contact Amgen’s Medical Information Connection™ at 1-800-77-AMGEN. Alternatively, adverse events may be reported to FDA’s MedWatch reporting system: by phone (1-800-FDA-1088), by facsimile (1-800-FDA-0178), online (https://www.accessdata.fda.gov/scripts/medwatch/) or mailed, using the MedWatch for FDA 3500 postage paid form, to the FDA Medical Products Reporting Program, 5600 Fishers Lane, Rockville, MD 20852-9787 Sincerely, Sean E. Harper, MD Bruce Freundlich, M.D. Senior Vice President, Global Development Multi-Therapeutic Area Head and Chief Medical Officer Inflammation/Musculo- Amgen, Inc. Skeletal Diseases Global Medical Affairs Wyeth